Skip to main content Accessibility help
×
Home
Hostname: page-component-99c86f546-pkshj Total loading time: 0.265 Render date: 2021-12-01T22:46:23.670Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

The approximation structure of a computably approximable real

Published online by Cambridge University Press:  12 March 2014

George Barmpalias*
Affiliation:
School of Mathematics, University of Leeds, Leeds LS2 9JT, U.K., E-mail: georgeb@maths.leeds.ac.uk

Abstract

A new approach for a uniform classification of the computably approximable real numbers is introduced. This is an important class of reals, consisting of the limits of computable sequences of rationals, and it coincides with the 0′-computable reals. Unlike some of the existing approaches, this applies uniformly to all reals in this class: to each computably approximable real x we assign a degree structure, the structure of all possible ways available to approximate x. So the main criterion for such classification is the variety of the effective ways we have to approximate a real number. We exhibit extreme cases of such approximation structures and prove a number of related results.

Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 2003

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1] Barmpalias, G., On 0′-computable reals, Electronic Notes in Theoretical Computer Science, vol. 66 issue 1 (2002), This is the issue containing the Proceedings of the Fifth Workshop on Computability and Complexity in Analysis, edited by Brattka, V., Schröder, M. and Weihrauch, K., and is available electronically at http://www.elsevier.com/gej-ng/31/29/23/120/49/show/Products/notes/ Google Scholar
[2] Downey, R. G., Some computability-theoretical aspects of reals and randomness, Notes based upon a short course of lectures given in the fall of 2000 at the University of Notre Dame, 09 10, 2001 (see http://www.mcs.vuw.ac.nz/research/maths-pubs.shtml).Google Scholar
[3] Downey, R. G., Hirschfeldt, D. R., and LaForte, G., Randomness and reducibility, Mathematical foundations of computer science, August 27–31, 2001, Marianske Lázně, Czech Republic (Sgall, J., Pultr, A., and Kolman, P., editors), Lecture Notes in Computer Science, vol. 2136, Springer, Berlin, 2001, pp. 316327.CrossRefGoogle Scholar
[4] Dunlop, A. J. and Pour-El, M. B., The degree of unsolvability of a real number, Computability and complexity in analysis (Swansea, 2000) (Blanck, J., Brattka, V., and Hertling, P., editors), Lecture Notes in Computer Science, vol. 2064, Springer, Berlin, 2001, pp. 1629.CrossRefGoogle Scholar
[5] Ho, C.-K., Relatively recursive reals and real functions, Theoretical Computer Science, vol. 210 (1999), pp. 99120.CrossRefGoogle Scholar
[6] Odifreddi, P., Classical recursion theory, North-Holland, Amsterdam, Oxford, 1989.Google Scholar
[7] Odifreddi, P., Classical recursion theory. Vol. II, North-Holland, Amsterdam, Oxford, 1999.Google Scholar
[8] Rettinger, R. and Zheng, X., Hierarchy of the monotonically computable real numbers, Mathematical foundations of computer science, August 27–31, 2001, Marianske Lázně, Czech Republic (Sgall, J., Pultr, A., and Kolman, P., editors), Lecture Notes in Computer Science, vol. 2136, Springer, Berlin, 2001, pp. 633644.CrossRefGoogle Scholar
[9] Rettinger, R., Monotonically computable real numbers, Mathematical Logic Quarterly, vol. 48 (2002), no. 3, pp. 459479.3.0.CO;2-9>CrossRefGoogle Scholar
[10] Soare, R. I., Computational complexity, speedable and levelable sets, this Journal, vol. 41 (1977), pp. 545563.Google Scholar
[11] Zheng, X., Recursive approximability of real numbers, Mathematical Logic Quarterly, vol. 48 (2002), no. S1, pp. 131156.3.0.CO;2-#>CrossRefGoogle Scholar
3
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

The approximation structure of a computably approximable real
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

The approximation structure of a computably approximable real
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

The approximation structure of a computably approximable real
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *